Alert archive / Alabama / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Birmingham, AL

June 6, 2019Pickens County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 6, 2019, 10:59 PM CDT for Pickens County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2019, 10:59 PM CDT (03:59 UTC)
Expired
Jun 7, 2019, 2:00 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 52 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2019-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2019-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

769 
WGUS54 KBMX 070359
FFWBMX
ALC107-070700-
/O.NEW.KBMX.FF.W.0001.190607T0359Z-190607T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1059 PM CDT Thu Jun 6 2019

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Northwestern Pickens County in west central Alabama...

* Until 200 AM CDT.

* At 1058 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Reform, Ethelsville, Shaw, McShan and Forest. 

Additional rainfall amounts of two to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3353 8827 3352 8796 3341 8797 3329 8830

$$

25/Owen

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 9:36 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 6, 9:36 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
936 PM CDT Thu Jun 6 2019

.UPDATE...
Evening Update.

&&

.SHORT TERM...

Convection was located from near Fort Walton Beach to north of
Demopolis to Columbus Mississippi at this hour. This activity will
slowly progress north and east overnight. Much of this activity
was also just north of a warm front where winds backed
significantly on the north side of the boundary. Although
instability is rather limited, and models indicate a near steady
environment, the SBCAPE values are higher than forecast. It
appears that SBCAPE values may hover around 750-1000 through the
night. This will be especially true for much of western half of
Central Alabama. 0-6km Bulk Shear values will be around 30kts
while effective 0-3 SRH values will be around 250-300. Looking at
the 00z BMX Roab, it appears the storms will be relatively limited
on height. With all this said, felt it was pertinent to add in
some small mention of a brief tornado or damaging wind gust.
Confidence on receiving any watch overnight is low, as the threat
appears to be very limited. The best chance for any activity will
be near the convective mass slowly moving into southwest areas at
this writing.

75

Previous short-term discussion:
Wanted to address the issue of spinning showers and a few
thunderstorms through the overnight hours. The remnant tropical
disturbance in the Bay of Campeche has made it close to Central
Alabama. A weak surface low was located in southwest Mississippi
with broad cyclonic flow over the entire forecast area.
Precipitable water value are above normal and indicative of a
tropical airmass measuring over 2 inches. The low clouds that have
been present much of the day have held temperatures down in most
locations, but some breaks in the clouds have developed over
southwest areas. Here, the temperatures have jumped into the mid
80s. Surface dew points were in the 70-75 range this afternoon and
this temperature increase has jumped the SBCAPE values to around
2000 southwest. LCL heights are 500-750m this afternoon. Model
guidance indicates a low level jet ahead of the weak low in the
neighborhood of 30-40kts and weakening with time. So, as the low
slowly moves northward toward Memphis overnight, there will be
some spinning showers and possibly a thunderstorm. There is a very
small chance of a tornado, ie non zero, but appears to be very
limited at this time. So will not introduce any threat at this
time as it appears the low level forcing will be limited as
stronger convection resides closer to the coast. But will monitor
radar closely this evening and overnight as some rotation is
certainly going to occur in this tropical environment.

75

Previous short-term discussion:Through Tonight.

Widespread light to moderate rain has moved through most of the
area today, with much of the more persistent rainfall now exiting
to the east. In its wake, cloud cover has decreased as drier mid
level air spread in the area. With the continued approach of
surface upper level lows, there is enough lift and instability
for scattered showers behind the exiting rain. Cannot rule out a
few lightning strikes as well. As the surface low rotates
northward through Mississippi and into southern Tennessee late
tonight, showers will increase in coverage overnight, with the
best chances across the northeast. Most of the area stand a 50-60
percent chance of additional rainfall through midnight.

14

.LONG TERM...
/Issued at 315 AM CT/

Friday through Thursday.

The very slow-moving vertically stacked low dips through the Mid-MS
Valley and over the Gulf States Friday. This will lead to synoptic
height falls, increased moisture with the southerly flow, and
therefore, higher rain and thunderstorm chances for Central AL.
Overall, I expect the showers and thunderstorms to be scattered in
nature at any one time. High resolution guidance suggests more
isolated cells vs. widespread stratiform precipitation. It will be
difficult to nail down exactly when it will rain/storm at any
particular location, but I feel confident enough that over any 6-12
hour period, most areas will see precipitation. Therefore, I have
continued mentioning 60-80% PoPs Friday and Saturday. There could be
a relative decrease in coverage overnight Saturday into Sunday, but
I'll keep at least 50% chance of rain/storms mentioned for now
because coverage will increase again for Sunday afternoon areawide.
This pattern continues through Monday before another trough swings
through the Great Plains, and slowly pushes the low pressure system
to our east Tuesday into Wednesday. Guidance continues to vary on
exactly when the rain/storm chances begin to taper, so I've held on
to at least a 20-30% for the eastern half of Central AL through
Tuesday afternoon. Temperatures during this time (Friday through
Tuesday) should remain in the low to mid 80s, though I would expect
quite a bit of variability based on when and where the rain develops
across the area. The main concerns for this system will be the
prolonged rainfall, which could lead to flooding concerns,
especially in poor drainage areas. PWATs remain on the higher end of
climatology, so some storms will likely be very effective rain
producers, capable of high rain rates. Confidence remains low in
just how much coverage these more convective storms will be, so I
will not add mention of flooding in the HWO at this time.

There's quite a bit of uncertainty in the forecast for Wednesday
into Thursday as the second main trough axis swings through the
area. Latest guidance suggests this will remain a drier system,
limiting any precip chances, but previous runs hinted at another
wave of rain Wednesday night into Thursday. I have included 15-20%
chance for rain/storms and will adjust once we have more run to run
consistency in the guidance.

25/Owen

&&

.AVIATION...
00Z TAF Discussion.

Unsettled weather is anticipated the next 24 hours. Showers and a
few thunderstorms will be around the area the entire period. Low
clouds will also be around much of the time, with some
fluctuations up and down. The ceilings should become MVFR/IFR
within a few hours and some IFR expected before morning. The
clouds will then lift to MVFR and potentially IFR depending on the
coverage of precipitation. There will be a large cyclonic flow
overhead, therefore some sites will have southeast flow and some
easterly, becoming southwest by Friday afternoon.

75

&&

.FIRE WEATHER...

Extended period of wet weather will continue through the weekend,
with elevated rain chances each period. This, combined with high
RHs values should limit any fire weather concerns across the area.
Can't rule out low clouds and fog each morning in the next few
days as grounds become saturated.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  83  68  82  67 /  80  80  70  80  60
Anniston    70  83  69  82  69 /  80  80  70  80  60
Birmingham  72  84  70  83  69 /  60  80  70  80  60
Tuscaloosa  72  86  71  84  70 /  60  80  70  70  60
Calera      70  84  69  83  69 /  60  80  70  80  60
Auburn      71  82  69  81  69 /  70  80  70  80  60
Montgomery  72  87  71  85  71 /  60  80  70  80  60
Troy        71  85  71  84  70 /  60  80  70  80  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 6, 8:20 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
820 PM CDT Thu Jun 6 2019

ALZ011>015-017>050-080430-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
820 PM CDT Thu Jun 6 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is a small threat of a brief tornado or damaging wind gust
overnight. The small threat will exist for all of Central Alabama.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may become
necessary overnight, but chances are rather low.

In the hours before

Local storm report, Jun 6, 7:20 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 PM CDT THU JUN 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TORNADO          2 WNW POTTER STATION    32.45N 87.14W
06/06/2019                   DALLAS             AL   EMERGENCY MNGR

            A ROTATING SHOWER APPARENTLY PRODUCED A
            TORNADO 6 MILES WNW OF SELMA. THE TORNADO
            WAS SPOTTED BY A FEW PEOPLE ON THE GROUND
            ALONG CR 214 NORTH OF US 80. SEVERAL TREES
            WERE SNAPPED OFF, NUMEROUS BRANCHES WERE
            DOWNED, AND ONE HOME SUFFERED ROOF AND
            SHINGLE DAMAGE.

&&

MAL
Special weather statement, Jun 6, 7:35 PM CDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
735 PM CDT Thu Jun 6 2019

ALZ030-070100-
Sumter AL-
735 PM CDT Thu Jun 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SUMTER COUNTY UNTIL
800 PM CDT...

At 735 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kinterbish, or near York, moving northeast at 30 mph.

Winds up to 40 mph will be possible with this storm.

Locations impacted include...
Livingston, York, Cuba, The University Of West Alabama, Bluffport,
Coatopa, Dug Hill, Kinterbish, Old Mallard Airport, Lilita, Bellamy,
Ward and Whitfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3266 8818 3246 8798 3243 8804 3240 8805
      3237 8804 3237 8802 3231 8818 3231 8828
      3243 8840
TIME...MOT...LOC 0035Z 233DEG 25KT 3241 8824

40/Sizemore
Special weather statement, Jun 6, 8:02 PM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Birmingham AL
802 PM CDT Thu Jun 6 2019

ALZ030-031-070145-
Greene AL-Sumter AL-
802 PM CDT Thu Jun 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREENE AND SOUTHERN
SUMTER COUNTIES UNTIL 845 PM CDT...

At 802 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coatopa, or 7 miles south of Livingston, moving northeast at 25 mph.

Winds up to 40 mph will be possible with this storm.

Locations impacted include...
Livingston, York, Forkland, The University Of West Alabama,
Bluffport, Coatopa, Dug Hill, Tishabee, Old Mallard Airport, Belmont,
Demopolis Lock And Dam, Lilita, McDowell, Bellamy and Birdine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3274 8806 3258 8776 3257 8776 3258 8777
      3258 8779 3252 8782 3254 8782 3255 8784
      3254 8785 3252 8784 3252 8791 3246 8797
      3245 8800 3236 8813 3250 8830
TIME...MOT...LOC 0102Z 232DEG 22KT 3250 8815

40/Sizemore
Special weather statement, Jun 6, 8:47 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
847 PM CDT Thu Jun 6 2019

ALZ030>032-070230-
Greene AL-Hale AL-Sumter AL-
847 PM CDT Thu Jun 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREENE...WEST CENTRAL
HALE AND CENTRAL SUMTER COUNTIES UNTIL 930 PM CDT...

At 847 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tishabee, or 9 miles east of Livingston, moving northeast at 30 mph.

Winds up to 40 mph and frequesnt cloud to ground lightning will be
possible with this storm.

Locations impacted include...
Livingston, Eutaw, Forkland, Boligee, Epes, Allison, Walden Quarters,
The University Of West Alabama, Duffys Bend, Bluffport, Sawyerville,
Thornhill, Dug Hill, Tishabee, Belmont, Selden Lock And Dam, Eutaw
Municipal Airport, Five Points Intersection, I 20 Rest Area Near
Eutaw and Birdine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3248 8800 3262 8824 3290 8801 3274 8759
TIME...MOT...LOC 0147Z 223DEG 25KT 3264 8802

40/Sizemore
Special weather statement, Jun 6, 9:52 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
952 PM CDT Thu Jun 6 2019

ALZ012-022-070345-
Pickens AL-Lamar AL-
952 PM CDT Thu Jun 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PICKENS AND SOUTHERN
LAMAR COUNTIES UNTIL 1045 PM CDT...

At 951 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ethelsville, or 9 miles southeast of Columbus, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Reform, Millport, Carrollton, Pickensville, Kennedy, Ethelsville,
Owens, North Pickens Airport, McShan, Forest and Shaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3354 8827 3359 8796 3329 8793 3323 8831
TIME...MOT...LOC 0251Z 250DEG 20KT 3339 8831

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:35 PM CDTSpecial Weather StatementBMXSumter25 min
Jun 6, 8:02 PM CDTSpecial Weather StatementBMXSumter43 min
Jun 6, 8:47 PM CDTSpecial Weather StatementBMXGreene, Sumter43 min
Jun 6, 9:52 PM CDTSpecial Weather StatementBMXPickens53 min
Jun 6, 10:17 PM CDTAreal Flood AdvisoryBMXPickens3 hr
Jun 6, 11:18 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
Jun 6, 11:51 PM CDTAreal Flood AdvisoryBMXFayette, Lamar, Pickens3 hr
Jun 7, 9:24 AM CDTSpecial Weather StatementBMXSumter51 min
Jun 7, 9:58 AM CDTSpecial Weather StatementBMXMarengo62 min
Jun 7, 10:17 AM CDTSevere Thunderstorm WarningBMXMarengo43 min
Jun 7, 11:22 AM CDTSpecial Weather StatementBMXDallas53 min
Jun 7, 11:51 AM CDTSevere Thunderstorm WarningBMXDallas24 min
Jun 7, 11:55 AM CDTSpecial Weather StatementBMXAutauga, Lowndes50 min
Jun 7, 12:17 PM CDTSpecial Weather StatementBMXChilton43 min
Jun 7, 12:30 PM CDTSevere Thunderstorm WarningBMXLowndes, Montgomery45 min
Jun 7, 12:38 PM CDTSpecial Weather StatementBMXShelby37 min
Jun 7, 12:44 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore61 min
Jun 7, 1:03 PM CDTSpecial Weather StatementBMXBullock, Macon57 min
Jun 7, 1:14 PM CDTSpecial Weather StatementBMXTalladega61 min
Jun 7, 1:22 PM CDTSpecial Weather StatementBMXTallapoosa38 min
Jun 7, 1:31 PM CDTSpecial Weather StatementBMXLee, Russell59 min
Jun 7, 1:51 PM CDTSevere Thunderstorm WarningBMXLee, Russell54 min
Jun 7, 2:03 PM CDTSpecial Weather StatementBMXBarbour27 min
Jun 7, 2:14 PM CDTSpecial Weather StatementBMXCalhoun, Cleburne, Randolph61 min
Jun 7, 4:26 PM CDTSpecial Weather StatementBMXSumter49 min
Jun 7, 4:33 PM CDTSpecial Weather StatementBMXLamar57 min
Jun 7, 5:10 PM CDTSpecial Weather StatementBMXGreene50 min
Jun 7, 5:25 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens35 min
Jun 7, 5:29 PM CDTSpecial Weather StatementBMXMarengo61 min
Jun 7, 6:03 PM CDTSpecial Weather StatementBMXPickens27 min
Jun 7, 6:05 PM CDTSpecial Weather StatementBMXPerry25 min
Jun 7, 6:27 PM CDTSpecial Weather StatementBMXPickens33 min
Jun 7, 6:32 PM CDTSpecial Weather StatementBMXHale, Perry43 min
Jun 7, 6:47 PM CDTSevere Thunderstorm WarningBMXBibb32 min
Jun 7, 6:50 PM CDTSpecial Weather StatementBMXTuscaloosa40 min

Nearby

Flash Flood Warnings in Alabama, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.